Annals of Global Analysis and Geometry

, Volume 10, Issue 2, pp 179–194 | Cite as

The basic component of the mean curvature of Riemannian foliations

  • Jesús A. Alvarez López
Article

Abstract

For a Riemannian foliation % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWefv3ySLgznf% gDOfdaryqr1ngBPrginfgDObYtUvgaiuaacqWFXeIraaa!4094!\[\mathcal{F}\] on a compact manifold M with a bundle-like metric, the de Rham complex of M is C∞-splitted as the direct sum of the basic complex and its orthogonal complement. Then the basic component % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaacciGae8NUdS% 2aaSbaaSqaaiaadkgaaeqaaaaa!38B9!\[\kappa _b \] of the mean curvature form of % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWefv3ySLgznf% gDOfdaryqr1ngBPrginfgDObYtUvgaiuaacqWFXeIraaa!4094!\[\mathcal{F}\] is closed and defines a class ξ (% MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWefv3ySLgznf% gDOfdaryqr1ngBPrginfgDObYtUvgaiuaacqWFXeIraaa!4094!\[\mathcal{F}\]) in the basic cohomology that is invariant under any change of the bundle-like metric. Moreover, any element in ξ(% MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWefv3ySLgznf% gDOfdaryqr1ngBPrginfgDObYtUvgaiuaacqWFXeIraaa!4094!\[\mathcal{F}\]) can be realized as the basic component of the mean curvature of some bundle-like metric.

It is also proved that ξ(% MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWefv3ySLgznf% gDOfdaryqr1ngBPrginfgDObYtUvgaiuaacqWFXeIraaa!4094!\[\mathcal{F}\]) vanishes iff there exists some bundle-like metric on M for which the leaves are minimal submanifolds. As a consequence, this tautness property is verified in any of the following cases: (a) when the Ricci curvature of the transverse Riemannian structure is positive, or (b) when % MathType!MTEF!2!1!+-% feaafiart1ev1aaatCvAUfeBSjuyZL2yd9gzLbvyNv2CaerbuLwBLn% hiov2DGi1BTfMBaeXatLxBI9gBaerbd9wDYLwzYbItLDharqqtubsr% 4rNCHbGeaGqiVu0Je9sqqrpepC0xbbL8F4rqqrFfpeea0xe9Lq-Jc9% vqaqpepm0xbba9pwe9Q8fs0-yqaqpepae9pg0FirpepeKkFr0xfr-x% fr-xb9adbaqaaeGaciGaaiaabeqaamaabaabaaGcbaWefv3ySLgznf% gDOfdaryqr1ngBPrginfgDObYtUvgaiuaacqWFXeIraaa!4094!\[\mathcal{F}\] is of codimension one. In particular, a compact manifold with a Riemannian foliation of codimension one has infinite fundamental group.

Key words

Riemannian foliation basic complex mean curvature Ricci curvature taut foliation 

MSC 1991

57R30 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Alvarez López, J. A.: Duality in the spectral sequence of Riemannian foliations. Amer. J. of Math. 111 (1989), 905–926.Google Scholar
  2. [2]
    Alvarez López, J. A.: On Riemannian foliations with minimal leaves. Ann. Inst. Fourier 40 (1990), 163–176.Google Scholar
  3. [3]
    Alvarez López, J. A.; Tondeur, Ph.: Hodge decomposition along the leaves of a Riemannian foliation. J. Funct. Anal. 99 (1991), 443–458.Google Scholar
  4. [4]
    Carriére, Y.: Flots riemanniens. In: Journées sur les structures transverses des feuilletages, Toulouse, Astérisque 116 (1984).Google Scholar
  5. [5]
    Chernoff, P. R.: Essential self-adjointless of powers of generators of hyperbolic equations. J. Funct. Anal. 12 (1973), 401–404.Google Scholar
  6. [6]
    Cairns, G.: Une remarque sur la cohomologie basique d'un feuilletage riemannien. In: Sém. de Geom. Diff., Montpellier 1984–85.Google Scholar
  7. [7]
    El Kacimi-Alaoui, A.: Opérateurs transversalement elliptiques sur un feuilletage riemannien et applications. Compositio Math. 73 (1990), 57–106.Google Scholar
  8. [8]
    El Kacimi-Alaoui, A.; Hector, G.: Decomposition de Hodge basique pour un feuilletage riemannien. Ann. Inst. Fourier 36 (1986), 207–227.Google Scholar
  9. [9]
    El Kacimi-Alaoui, A.; Hector, G.; Sergiescu, V.: La cohomologie basique d'un feuilletage riemannien est de dimension finie. Math. Z. 188 (1985), 593–599.Google Scholar
  10. [10]
    Ghys, E.: Feuilletages Riemanniens sur les variétés simplement connexes. Ann. Inst. Fourier 34 (1984), 202–223.Google Scholar
  11. [11]
    Greub, W.; Halperin, S.; Vanstone, R.: Connections, curvature and cohomology. Academic Press 1973–1975.Google Scholar
  12. [12]
    Haefliger, A.: Some remarks on foliations with minimal leaves. J. Diff. Geom. 15 (1980), 269–284.Google Scholar
  13. [13]
    Haefliger, A.: Pseudogroups of local isometries. In: Cordero, L. A. (ed): Differential Geometry. (Res. Notes in Math., vol. 131, pp. 174–197) Boston London Melbourne: Pitman 1985.Google Scholar
  14. [14]
    Hebda, J.: Curvature and focal points in Riemannian foliations. Indiana Univers. Math. J. 35 (1986), 321–331.Google Scholar
  15. [15]
    Hector, G.: Cohomologies transversales des feuilletages riemanniens I. In: Feuilletages riemanniens, quantification géometrique et mécanique. (Travaux en Cours) Paris: Hermann 1988.Google Scholar
  16. [16]
    Kamber, F.; Tondeur, Ph: Foliations and metrics. In: Proceedings of a Year in Differential Geometry, University of Maryland. (Progress in Mathematics, vol. 32, pp. 103‰152) Birkhäuser 1983.Google Scholar
  17. [17]
    Kamber, F., Tondeur, Ph.: Duality for foliations. Asterisque 116 (1984), 108–116.Google Scholar
  18. [18]
    Kamber, F., Tondeur, Ph.: De Rham-Hodge theorem for Riemannian foliations. Math. Ann. 277 (1987), 415–431.Google Scholar
  19. [19]
    Masa, X.: Duality and minimality in Riemannian foliations, Comment. Math. Helv., to appear.Google Scholar
  20. [20]
    Min-Oo, M.; Ruh, E.; Tondeur, Ph.: Vanishing theorems for the basic cohomology of Ri of Riemannian foliations, to appear.Google Scholar
  21. [21]
    Molino, P.: Géométrie globale des feuilletages riemanniens. Proc. Kon. Nederland Akad., Ser. A, 1, 85 (1982), 45–76.Google Scholar
  22. [22]
    Molino, P.; Sergiescu, V.: Deux remarques sur les flots riemanniens. Manuscripta Math. 51 (1985), 145–161.Google Scholar
  23. [23]
    Nishikawa, S.; Ramachandran, M.; Tondeur, Ph.: The heat equation for Riemannian foliations. Trans. Amer. Math. Soc. 316 (1989).Google Scholar
  24. [24]
    [24]Reinhart, B.: Foliated manifolds with bundle-like metrics. Ann. of Math. 69 (1959), 119–132.Google Scholar
  25. [25]
    Roe, J.: Elliptic operators, topology and asymptotic methods. Pitman Research Notes in Mathematics Series 179, Longman Scientific and Technical 1988.Google Scholar
  26. [26]
    Rummler, H.: Quelques notions simples en géométrie et leur applications aux feuilletages compacts. Comment. Math. Helv. 54 (1979), 224–239.Google Scholar
  27. [27]
    Salem, E.: Une généralisation du théoréme de Myers-Steenrod aux pseudogroups d'isometries locales. Ann. Inst. Fourier 38 (1988), 185–200.Google Scholar
  28. [28]
    Sergiescu, V.: Cohomologie basique et dualité des feuilletages riemanniens. Ann. Inst. Fourier 35 (1985), 137–158.Google Scholar
  29. [29]
    Sullivan, D.: A cohomological characterization of foliations consisting of minimal surfaces. Comment. Math. Helv. 54 (1979), 218–223.Google Scholar
  30. [30]
    Tordeur, Ph.: The mean curvature of Riemannian foliations. Feuilletages riemanniennes, quantification géométrique et mécanique. (Travaux en cours, vol. 26) Paris: Hermann 1988.Google Scholar

Copyright information

© Kluwer Academic Publishers 1992

Authors and Affiliations

  • Jesús A. Alvarez López
    • 1
  1. 1.Departamento de Xeometrίa e TopoloxίaUniversidade de Santiago de CompostelaLugoSpain

Personalised recommendations